Hail, McLean
- When
- July 9, 4:08 PM CST
- Where
- McLean County, 1 mi S of Lexington
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.633, -88.783
13 flash flood, 6 thunderstorm wind, 5 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 9, 1:15 PM CST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 PM CDT WED JUL 9 2003 PLENTY OF CHALLENGES THIS PACKAGE...ESPECIALLY WITH SEVERE WEATHER AND HEAVY RAINFALL TONIGHT AND THEN IN NORTHWEST FLOW AND POTENTIAL PRECIPITATION THROUGH THE REST OF THE PERIOD. LATEST 17Z SFC ANALYSIS PLACES SFC LOW ACROSS CENTRAL PLAINS STATES WITH STATIONARY BOUNDARY ACROSS CENTRAL PLAINS STATES EAST ACROSS NORTH CENTRAL ILLINOIS EAST INTO NORTHERN OHIO VALLEY. LATEST 1745Z VISIBLE SATELLITE PLACES PLENTY OF CLOUDS ACROSS CWA. LATEST 1745Z W/V IMAGE PLACES SEVERAL S/WS ACROSS UPPER MIDWEST AND PLAINS STATES. LATEST 1809Z KILX RADAR PLACES TSTMS ACROSS EAST CENTRAL ILLINOIS WITH ADDITIONAL SCATTERED THUNDERSTORM ACTIVITY DEVELOPING ACROSS ENTIRE CWA. PRECIPITATION WAS MOVING EAST. NCEP IN BACK-UP MODE SO MODEL GUIDANCE IS DIFFERENT THEN NORMAL. WILL MAKE SOME MINOR ADJUSTMENTS FROM PREVIOUS THINKING. MODELS PLACE STATIONARY BOUNDARY ACROSS CWA WITH SFC LOW PRESSURE PULLING OUT OF THE PLAINS...WHICH WILL MOVE SFC COLD FRONT ACROSS CWA LATE TONIGHT THROUGH THURSDAY MORNING. MODELS PLACE H50 HIGH ACROSS SOUTHWEST U.S WITH H50 TROUGH ACROSS UPPER MIDWEST SOUTH TO GULF COAST REGION BY 12Z THU. H50 RIDGE IS ACROSS MOUNTAIN WEST WITH H50 TROUGH ACROSS GREAT LAKES REGION SOUTH TO GULF COAST REGION BY 12Z FRI. H50 TROUGH IS ALONG EAST COAST WITH STRONG H50 RIDGE ACROSS MOUNTAIN WEST /WESTERN PLAINS BY 12Z SUN. MODELS MOVE SFC LOW PRESSURE ACROSS NORTHERN IL/SOUTHERN WI BY 12Z THU AND IS ACROSS EASTERN GREAT LAKES BY 12Z FRI. MODELS MAINTAIN CWA MAINLY IN NW FLOW AT H50 SO IMPULSES WILL BE POSSIBLE. LATEST T/H CROSS SECTIONS INDICATES HIGH RH AT ALL LEVELS BETWEEN 06Z THU-12Z THU. THEN MAINTAINS SOME HIGH LOW LEVEL RH THROUGH 12Z SAT. LATEST 18Z WED UPPER AIR SOUNDING INDICATES GOOD CAPE/... LI/S -10...AND HIGH PW/S. LATEST MODEL SOUNDING DATA INDICATES HIGH LOW LEVEL RH THROUGH 12Z SAT. SOUNDING DATA INDICATES SOME POSSIBLE PCPN ON FRIDAY...AND WILL ADD CHC IN SOUTH FRIDAY AFTERNOON. LATEST 310K ISENTROPIC SFC INDICATES COND PRES DEF AND LIFT BY 00Z THU-06Z FRI. THEN MAINTAINS DECENT COND PRES DEF ACROSS SE CWA THROUGH 12Z THU. THEN BRINGS BACK DECENT COND PRES DEF ACROSS SE CWA BY 00Z SAT. MODELS PLACE 850 TEMPS +16C TO +18C BY 12Z THU...+13C TO +14C BY 12Z FRI THROUGH 12Z SAT. WITH BOUNDARY IN PLACE...FLOOD WATCH AREA LOOKS GOOD. HOWEVER...WITH THIS AIRMASS LOCALIZED FLASH FLOODING IS POSSIBLE ACROSS ENTIRE CWA. EXTENDED...ONLY MINOR ADJUSTMENTS AND ADDED PRECIPITATION FOR WEDNESDAY. TEMPERATURES...ONLY MINOR ADJUSTMENTS. .ILX...FLOOD WATCH TODAY AND TONIGHT ZONES 27>31..36>38..40>48. 13
ILZ027>031-036>038-040>057-061>063-066>068-071>073-092200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1105 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT ...SEVERE THUNDERSTORMS LIKELY ACROSS PORTIONS OF CENTRAL ILLINOIS FROM LATE THIS MORNING THROUGH TONIGHT... A STATIONARY FRONT STRETCHED ACROSS CENTRAL ILLINOIS WILL REMAIN THE FOCUS OF THUNDERSTORM DEVELOPMENT FROM LATE THIS MORNING THROUGH THIS AFTERNOON. IN ADDITION...LOW PRESSURE IS FORECAST TO PUSH ACROSS IOWA EARLY THIS AFTERNOON AND INTO SOUTHERN WISCONSIN BY THIS EVENING. A COLD FRONT STRETCHING FROM THE LOW WILL PUSH INTO WESTERN ILLINOIS LATE THIS EVENING AND BEGIN TO INTERACT WITH A VERY WARM AND UNSTABLE AIR MASS OVER CENTRAL ILLINOIS. ALTHOUGH MOST OF CENTRAL AND SOUTHEAST ILLINOIS HAS THE THREAT FOR SEVERE STORMS THIS AFTERNOON AND EVENING...THE PRIMARY AREA OF CONCERN FOR DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL STRETCH ALONG AND WEST OF A SPRINGFIELD TO BLOOMINGTON LINE LATE THIS AFTERNOON AND THIS EVENING. IN ADDITION TO THE DAMAGING WIND AND ISOLATED TORNADO THREAT...HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS THAT DO DEVELOP ACROSS THE AREA TODAY...ADDING TO THE ALREADY SATURATED SOILS OVER PARTS OF CENTRAL ILLINOIS FROM YESTERDAYS TORRENTIAL DOWNPOURS. A FLOOD WATCH IS IN EFFECT FOR LOCATIONS ROUGHLY ALONG AND NORTH OF A BEARDSTOWN TO DANVILLE LINE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY ALONG AND EAST OF INTERSTATE 57. PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE ON MONDAY AND TUESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. PLAHMER
ILZ038-042>044-051>054-061-091900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 127 PM CDT WED JUL 9 2003 ...PART OF SEVERE THUNDERSTORM WATCH 696 HAS BEEN CANCELED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 5 PM HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS... MCLEAN...LOGAN...DEWITT...MACON...PIATT...SANGAMON... CHRISTIAN...SHELBY AND MOULTRIE. THE THREAT OF SEVERE WEATHER WITH THIS FIRST ROUND OF STORMS TODAY HAS NOW SHIFTED EAST OF THE REGION. MORE THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP ACROSS THE AREA LATE THIS AFTERNOON. BE AWARE OF THE POSSIBILITY OF MORE SEVERE WEATHER LATER TODAY AND TONIGHT. IN ADDITION...A FLOOD WATCH REMAINS IN EFFECT FOR MCLEAN...LOGAN... DEWITT AND PIATT COUNTIES THROUGH TONIGHT. PLAHMER
The Lincoln radar (KILX), 71 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
13 flash flood, 6 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Very heavy rains fell for several hours over Champaign County. Many streets and roads were flooded. In Urbana, the fire department had to rescue a man from the roof of his car after he drove into a flooded underpass. No injuries were reported.
Several trees, tree limbs and power lines were blown down. One tree fell onto an unoccupied van in Urbana damaging it.
A tornado briefly touched down in a field. No damage or injuries were reported.
Several trees and power lines were blown down.
Very heavy rains fell for several hours over Vermilion County. Many streets and roads were flooded. No injuries were reported.
A large tree was blown over in Chrisman.
Very heavy rains fell for several hours over McLean County. Many streets and roads were flooded. Widespread basement flooding was reported in Normal and Bloomington. Basement walls on two homes collapsed in Normal due to the heavy rainfall. Several vehicles were stranded in flood waters, though no injuries were reported.
Several power lines were blown down.
Very heavy rains fell for several hours over the northern portions of Mason County around Manito. Many streets and roads were flooded. No injuries were reported.
Very heavy rains fell for several hours over the southern portions of Tazewell County around Green Valley. Many streets and roads were flooded. No injuries were reported.
Several large tree limbs were blown down.
A large tree and tree limbs were blown down.
Very heavy rains fell for several hours over Fulton County. Illinois Route 9 was briefly flooded near Fiatt. No injuries were reported.
Very heavy rains fell for several hours over northern portions of Peoria County near Rome. Several streets were flooded in Rome. No injuries were reported.
Very heavy rains fell for several hours over Lincoln in Logan County. Many streets were flooded in town. No injuries were reported.
Very heavy rains fell for several hours over Woodford County. Many streets and roads were flooded. No injuries were reported.
Very heavy rains fell for several hours over Cumberland County. Many streets and roads were flooded. No injuries were reported.
Very heavy rains fell for several hours over Piatt County. Many streets and roads were flooded. No injuries were reported.
Very heavy rains fell for several hours over Clinton in DeWitt County. Many streets were flooded in town. No injuries were reported.
Very heavy rains fell for several hours over Douglas County. Many streets and roads were flooded. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329859, 5329930, 5329928, 5329860, 5329861, 5329927, 5329922, 5330127, 5329921, 5329923, 5329929, 5330191, 5329924, 5330193, 5330201, 5329925, 5329926, 5330198, 5330197, 5330196, 5330192, 5330200, 5330194, 5330195, 5330199.